Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 112, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2014, 3:59 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2014, 3:59 PM MDT (21:59 UTC)
- Expired
- Jun 21, 2014, 4:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:16 PM MDT | HAIL 1.75 | 6 N Horace, KS | RELAYED BY EM GREELEY COUNTY. |
| Jun 21, 4:18 PM MDT | HAIL 1 | 10 S Sharon Springs, KS | ALSO 45 TO 50 MPH WIND. |
| Jun 21, 4:28 PM MDT | HAIL 1.75 | 7 S Sharon Springs, KS | 1 1/2 TO 1 3/4 INCH DIAMETER HAIL FOUND ON THE GROUND NEAR MILE MARKER 133 ON HIGHWAY 27. TIME REPRESENTS AN ESTIMATE OF WHEN THE HAIL FELL BASED ON RADAR. |
| Jun 21, 4:30 PM MDT | HAIL 0.88 | 7 Nne Horace, KS | NEAR HIGHWAY 27 AND COUNTY ROAD I. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS53 KGLD 212159 SVRGLD KSC071-199-212245- /O.NEW.KGLD.SV.W.0112.140621T2159Z-140621T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 359 PM MDT SAT JUN 21 2014 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS... SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 445 PM MDT * AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF HORACE...AND MOVING NORTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL GREELEY AND SOUTHEASTERN WALLACE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3885 10189 3885 10148 3850 10172 3864 10197 TIME...MOT...LOC 2200Z 219DEG 14KT 3865 10181 HAIL...1.00IN WIND...<50MPH $$ MENTZER
4 follow-up statements
855 WWUS53 KGLD 212216 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 416 PM MDT SAT JUN 21 2014 KSC071-199-212245- /O.CON.KGLD.SV.W.0112.000000T0000Z-140621T2245Z/ GREELEY KS-WALLACE KS- 416 PM MDT SAT JUN 21 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WALLACE AND NORTH CENTRAL GREELEY COUNTIES UNTIL 445 PM MDT... AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF SHARON SPRINGS...AND MOVING NORTHEAST AT 15 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN WALLACE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 3885 10189 3885 10148 3850 10172 3864 10197 TIME...MOT...LOC 2215Z 219DEG 14KT 3872 10176 HAIL...1.25IN WIND...<50MPH $$ MENTZER
560
WWUS53 KGLD 212221
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 21 2014
KSC071-199-212245-
/O.CON.KGLD.SV.W.0112.000000T0000Z-140621T2245Z/
GREELEY KS-WALLACE KS-
421 PM MDT SAT JUN 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WALLACE AND NORTH CENTRAL GREELEY COUNTIES UNTIL 445 PM MDT...
AT 420 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
SHARON SPRINGS...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN WALLACE COUNTY AND NORTHERN GREELEY
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3885 10189 3885 10148 3850 10172 3864 10197
TIME...MOT...LOC 2221Z 219DEG 14KT 3874 10174
HAIL...1.75IN
WIND...<50MPH
$$
MENTZER158
WWUS53 KGLD 212232
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT SAT JUN 21 2014
KSC071-199-212245-
/O.CON.KGLD.SV.W.0112.000000T0000Z-140621T2245Z/
GREELEY KS-WALLACE KS-
432 PM MDT SAT JUN 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WALLACE AND NORTH CENTRAL GREELEY COUNTIES UNTIL 445 PM MDT...
AT 430 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF SHARON SPRINGS...AND MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE
STORM WAS LOCATED ABOUT 7 MILES NORTH OF TRIBUNE.
HAZARD...PING PONG BALL SIZE HAIL AND BLOWING DUST.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL WALLACE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3860 10189 3885 10178 3885 10148 3850 10172
TIME...MOT...LOC 2231Z 206DEG 29KT 3881 10167
HAIL...1.50IN
WIND...<50MPH
$$
MENTZER836 WWUS53 KGLD 212245 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 445 PM MDT SAT JUN 21 2014 KSC071-199-212254- /O.EXP.KGLD.SV.W.0112.000000T0000Z-140621T2245Z/ GREELEY KS-WALLACE KS- 445 PM MDT SAT JUN 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREELEY COUNTY WILL EXPIRE AT 445 PM MDT/545 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. A NEW SEVERE THUNDERSTORM WARNING WAS ISSUED FOR EASTERN WALLACE AND WEST CENTRAL LOGAN COUNTIES UNTIL 530 PM MDT/630 PM CDT/. LAT...LON 3860 10189 3885 10178 3885 10148 3850 10172 TIME...MOT...LOC 2244Z 206DEG 29KT 3890 10161 $$ MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:12 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 21, 1:12 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 112 PM MDT SAT JUN 21 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1220 PM MDT SAT JUN 21 2014 SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL INCREASE IN COVERAGE THIS AFTERNOON THROUGH TONIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. DIFFERENCES REMAIN IN JUST HOW MUCH COVERAGE THERE WILL BE AND HOW LONG THEY WILL LAST BUT RIGHT NOW LOOKS LIKE THINGS WILL GET STARTED ALONG A SFC TROUGH NEAR/EAST OF THE CO/KS BORDER WITH ANOTHER AREA OVER FAR EASTERN COLORADO. THESE TWO AREAS MAY MERGE INTO ONE AREA THAT MOVES ACROSS THE CENTRAL AND EASTERN PARTS OF THE AREA THROUGH MIDNIGHT. AFTER MIDNIGHT THERE MAY BE LINGERING AREAS OF PRECIP BUT MOST OF THE ACTIVITY SHOULD BE DONE. LOWS GENERALLY 55-60 WEST...MID TO UPPER 60S EAST AND LOW 60S IN BETWEEN. SUNDAY...SHOULD HAVE A LULL IN PRECIPITATION POTENTIAL TIL MID/LATE IN THE DAY WHEN ANOTHER WEATHER SYSTEM MOVES INTO FAR EASTERN COLORADO. ONCE AGAIN MODELS HAVE VARYING SOLUTIONS ON HOW THIS WILL PLAY OUT SO CONFIDENCE RIGHT NOW NOT ALL THAT HIGH. AFTERNOON TEMPERATURES SHOULD BE COOLER WITH LOW TO MID 80S NORTH...AROUND FAR EAST AND SOUTH. WINDS BEHIND THE COLD FRONT GENERALLY FROM THE NORTH/NORTHWEST AT 10 TO 20 MPH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 107 PM MDT SAT JUN 21 2014 SHORTWAVE TROUGH COMING OUT OF NORTHERN COLORADO SUNDAY EVENING WILL INTERACT WITH A SURFACE COLD FRONT FOR SCATTERED TO NUMEROUS THUNDERSTORMS. MODELS HAVE SHIFTED THE FRONT A LITTLE FURTHER SOUTH COMPARED TO PREVIOUS RUNS...AND AT 00Z/MONDAY IT IS FORECAST TO BE NEAR A HILL CITY TO LEOTI LINE. ALONG AND SOUTH OF THE FRONT WILL STAND THE BEST CHANCES FOR THUNDERSTORMS. MODERATE TO STRONG INSTABILITY IS FORECAST ALONG/SOUTH OF THE FRONT WITH WEAK TO MODERATE INSTABILITY NORTH OF THE FRONT. DEEP LAYER SHEAR WILL NOT BE ALIGNED WITH THE INSTABILITY...IT WILL BE GREATEST NORTH OF THE FRONT. SO ANY STORMS WHICH DEVELOP IN THE POST FRONTAL HIGHLY SHEARED ENVIRONMENT MAY BECOME SUPERCELLULAR WITH ATTENDANT THREATS FOR VERY LARGE HAIL...GUSTY WINDS AND PERHAPS A TORNADO...TRANSITIONING TO MORE OF A HEAVY RAIN AND LARGE HAIL THREAT SOUTH OF THE FRONT. LOW LEVEL MOISTURE RETURN WILL GET UNDERWAY ON MONDAY WITH GOOD UPSLOPE COMPONENT INTO THE FRONT RANGE WHERE STORMS ARE LIKELY TO INITIATE AS ANOTHER SHORTWAVE COMES OUT OF THE MOUNTAINS. THOSE STORMS WILL SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN THE EVENING ENCOUNTERING DIMINISHING INSTABILITY. HOWEVER DEEP LAYER SHEAR WILL BE 30-40KTS SUGGESTING THE POSSIBILITY OF A SEVERE STORM OR TWO. TUESDAY LOOKS MUCH LIKE MONDAY WITH LOW LEVEL UPSLOPE AND MID LEVEL WESTERLIES RESULTING IN VEERING WIND PROFILES AND DEEP LAYER SHEAR 30-40KTS. WEAK TO MODERATE INSTABILITY IS ALSO FORECAST. DESPITE SUBTLE 500MB HEIGHT RISES IN THE AFTERNOON THERE IS ANOTHER SHORTWAVE TROUGH FORECAST TO TOP THE RIDGE AXIS AT PEAK HEATING WHICH WILL LIKELY RESULT IN SYNOPTIC SCALE LIFT AND ANOTHER ROUND OF THUNDERSTORMS. THE REMAINDER OF THE LONG TERM PERIOD CONTINUES THE ACTIVE PATTERN. IN FACT AS A TROUGH SETTLES INTO THE NORTHERN ROCKIES DEEP LAYER SHEAR WILL ONLY INCREASE AND PROVIDE AN EXCELLENT ENVIRONMENT FOR SEVERE STORMS...PARTICULARLY ON FRIDAY AND POSSIBLY ON SATURDAY DEPENDING ON WHERE A FRONT/DRY LINE END UP. TEMPERATURES IN THE LONG TERM PERIOD WILL BE NEAR NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1110 AM MDT SAT JUN 21 2014 SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...WILL INCREASE IN COVERAGE LATER THIS AFTERNOON THROUGH THE EVENING HOURS AT BOTH TERMINALS AS A WEATHER DISTURBANCE MOVES THROUGH. CURRENTLY THE BEST CHANCE IS IN THE 22Z-08Z TIME FRAME ALTHOUGH VARYING MODELS HAVE VARYING SOLUTIONS TO THIS SO LATER REFINEMENT WILL BE NEEDED. AFTER 08Z JUST SOME MID AND HIGH LEVEL CLOUDINESS EXPECTED. WINDS GUSTY FROM THE EAST/SOUTHEAST FROM TAF ISSUANCE THROUGH THE REST OF THE DAY WITH SOUTHERLY WINDS AROUND 10KTS TONIGHT. ON SUNDAY WINDS SHIFT TO THE NORTHWEST AT 10-15KTS AT KGLD AROUND 15Z WHILE REMAINING LIGHT/VARIABLE AT KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...024 AVIATION...99
Hazardous weather outlook, Jun 21, 10:45 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT JUN 21 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT JUN 21 2014 /1145 AM CDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED GENERALLY AFTER 3 PM MDT (4 PM CDT) THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING...A FEW PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH SLOWER MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, Jun 21, 3:46 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT JUN 21 2014
KSZ041-212215-
GREELEY-
346 PM MDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3851 10199 3870 10183 3870 10181 3861 10157
3840 10181
TIME...MOT...LOC 2146Z 218DEG 13KT 3853 10182
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:08 PM MDT | Special Weather Statement | GLD | Decatur | 67 min |
| Jun 21, 3:46 PM MDT | Special Weather Statement | GLD | Greeley | 29 min |
| Jun 21, 4:18 PM MDT | Special Weather Statement | GLD | Greeley | 27 min |
| Jun 21, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 34 min |
| Jun 21, 4:49 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| Jun 21, 5:29 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 31 min |
| Jun 21, 5:41 PM MDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 21, 5:56 PM MDT | Special Weather Statement | GLD | Wichita | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.